Expert Interview
Article

Daniel Claassen, MD, on working with patients experiencing levodopa-induced dyskinesia

An interview with Daniel Claassen, MD


 

Daniel Claassen, MD, is an Associate Professor of Neurology at Vanderbilt University Medical Center. His work focuses on caring for patients with neurodegenerative conditions that manifest with disturbances to movement and cognition. We spoke to Dr. Claassen about his work with patients who have experienced levodopa-induced dyskinesia.

How do we recognize and explain the necessity for a peak dose to patients with levodopa-induced dyskinesia (LID)?

The way I usually do it with my patients is I draw a graph. On the X axis I have time; on the Y axis I have levodopa levels. Then I show them on the graph a sinusoidal wave, displaying how, if they take their medication at 8 in the morning, the medication will grow in terms of concentration and then it will wear off.

With the sinusoidal wave I'm able to illustrate that at the peak a patient may have what we call "peak-dose dyskinesia." Typically for patients that's anywhere from 30 minutes to 45 minutes after they take their carbidopa/levodopa medication.

In terms of recognizing those symptoms, I usually spend some time with a patient describing what dyskinesia looks or feels like. There are certain cases where patients are unaware of their dyskinetic movements, when instead their caregiver, spouse, or partner are the ones actually recognizing the movements.

Typically, we talk about facial movements or lip/jaw movements and we can talk about upper extremity truncal writhing or hyperkinetic movements.

Sometimes, I'll have the patient come to the clinic having not taken their medication and then we evaluate them and have them take their medicine. About 30-45 minutes later we reevaluate the patient, which is when we can see the movements and have the patient look at themselves in the mirror to see what we're talking about, or at least explain movements to the caregiver.


Ultimately what we are trying to do is link the timing of medication and the timing of these side effects to help the patient and their family member understand the nature of what these symptoms are and when they're happening in relation to the medication that they're taking.

How can practitioners assess patients as their LID might become unpredictable?

I think the first step is to recognize that there are certain patients with Parkinson disease who are more likely to have adverse responses to levodopa. They're typically younger and they usually have other symptoms they are concerned about.

For example, it is very common for the patient to describe feeling stressed. I have had a number of patients tell me that when they're having anxiety or stress-related issues, such as at work or in their interpersonal relationships, that their dyskinesia might come on and progress a little bit more suddenly or unpredictably outside of that window when we typically expect it to peak.

Other triggers could be food. For instance, if a patient has changed their diet or changed the timing of their food intake, there may be issues related to gastric emptying or gastrointestinal symptoms that may influence the onset of these symptoms.


What we try to do is recognize the movements and then associate them with the environment or the timing behind the medication. When these things happen outside of the regular time when they're accustomed to getting them, we talk about these as unpredictable movements.

The other side effect is that patients can often have dystonia, or a forced muscle contraction. We are not only focused on the dyskinesia movement; dystonic movements are important as well.

Overall, I think practitioners can explain to patients the difference between these predictable and unpredictable movements. Additionally, we must help patients better recognize their symptoms and maybe the triggers for them, so that they may better manage them over time.

What are some aspects of LID that are most important to discuss with patients before a treatment?

The most important thing to talk about is the rationale for why a person would want to initiate levodopa or another medication.

Usually when a clinician is talking with a patient about pharmacotherapy they explain symptoms and how the individuals quality of life would improve if we treat them with levodopa.

We spend time explaining that the dose that's going to be required to get optimal control of their symptoms may differ in one person from another. And part of that dose selection is the fact that we're going to have to balance between not enough medication to too much medication.

So, I think the most important thing to discuss with patients is developing a strategy to come up with an individualized plan for medication management and explain to the patients the idea of on and off, explaining the idea of things that could interfere with medication, such as food or timing of medication use because of sleeping or changes to their day.

Basically, we are trying to give patients the framework for why we're dosing at certain times of the day regularly, why we're starting at a certain dose, and why we gradually increase the dose until we find resolution of their symptoms. We might explain why we may gradually reduce the dose if they are having symptoms like LID, and then why we may add other medications if they are experiencing LID. Also, we explain how and why we might not reduce the dose if a dose reduction would likely trigger worse symptoms.

Our aim is to give patients an outline of on/off factors that can affect drug availability and explain the long-term treatment goal, which is to optimize their motor symptoms to give them the best quality of life.

Next Article: